Illinois, 2013

Hail in Illinois, April 16, 2013

April 16, 2013 · NWS LSX · 1 event in 1 county or zone

Scattered elevated convection developed across the region. Some isolated severe thunderstorms dropped nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered elevated convection developed across the region. Some isolated severe thunderstorms dropped nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 6:59 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 16, 6:59 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT TUE APR 16 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 319 PM CDT TUE APR 16 2013

ALTHOUGH SURFACE FRONTAL BOUNDARY PRESSED SOUTH OF THE CWA EARLY THIS
MORNING....WEAK WAA INTO 850 MB BAROCLINIC ZONE HAS ALLOWED
ELEVATED CONVECTION TO PERSIST FROM THE N OZARKS INTO CENTRAL IL.
THIS ACTIVITY HAS WEAKENED CONSIDERABLE OVER THE PAST 90 MINUTES
OR SO...AND ALTHOUGH SOME LIGHT PRECIP IS CERTAINLY STILL POSSIBLE
INTO THE EARLY EVENING THINK THE MAIN PRECIP EVENT WILL BE LATER
TONIGHT...PRIMARILY AFTER MIDNIGHT...AS BROAD LO LEVEL JET RAMPS
UP AND INTERACTS WITH STRONG 850MB THERMAL GRADIENT.  ALTHOUGH MID
LEVEL TEMPS ARE PROGGED TO BE FAIRLY WARM...IF THERMAL AND
MOISTURE ADVECTION BENEATH THIS CAPPING IS INTENSE ENOUGH ELEVATED
CONVECTION SHOULD BLOSSOM AND MAY LEAD TO A VERY NOISY PREDAWN
FOR SOME SPOTS N OF I-70.  LARGE HAIL AND POCKETS OF HEAVY RAIN
CERTAINLY POSSIBLE WITH MUCAPES PROGGED BETWEEN 800-1500
J/KG...SOME 2 TO 3 TIMES THAT OF THIS MORNING.

TRUETT

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 319 PM CDT TUE APR 16 2013

(WEDNESDAY-FRIDAY)

ATTM...NO MAJOR CHANGES TO LONG-ADVERTISED STORMY MIDWEEK PERIOD.
UNLIKE THE LAST 2 DAYS...BELIEVE THAT THE AFOREMENTIONED EARLY
MORNING CONVECTION WILL BE ON THE MOVE AS AS 850 THERMAL BOUNDARY
LIFTS NORTH IN DEEPENING S LOW LEVEL FLOW AHEAD OF MAIN UPPER
LEVEL SYSTEM. CERTAINLY BELIEVE THAT ADDITIONAL DEVELOPMENT WILL
BE POSSIBLE NEAR/N OF NWD SURGING WARM FRONT...BUT UNSURE ABOUT
DEVELOMENT IN THE WARM SECTOR AS SOME SOLUTIONS INDICATE FAIRLY
WARM MID LEVEL TEMPS THAT MAY TEND TO CAP SURFACE BASED
CONVECTION.

HOWEVER CONVECTION EVOLVES ON WEDNESDAY...GREATEST COVERAGE AND
SEVERE STORM POTENTIAL SHOULD BE WEDNESDAY NIGHT THROUGH THURSDAY
AS STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT SWEEP INTO
AREA.  THERE WILL CERTAINLY MORE THAN ENOUGH SHEAR FOR SIGNIFICANT
SEVERE WEATHER THREAT...AND ACTUAL EXTENT OF SEVERE WEATHER WILL
PROBABLY DEPEND ON HOW INSTABILITY EVOLVES ACROSS THE AREA IN THE
00Z THU-00Z FRI TIME FRAME.

GIVEN WHAT EFFICIENT RAIN-MAKERS THE STORMS OF THE PAST 24
HOURS HAVE BEEN...WIDESPREAD SIGNIFICANT RAINFALL SHOULD OCCUR AS
THIS SYSTEM MOVES INTO THE CENTRAL U.S. DUE TO ITS SLOW MOVEMENT...THE
INTENSE AND DEEP UVV...AND PWATS OF OVER 1.5 INCHES. HAVE OPTED
TO ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND NE MO AND WEST
CENTRAL IL FOR WED NIGHT-THU...AND FOR E OZARKS THROUGH STL AREA
INTO CENTRAL IL FOR THURSDAY AND THU EVENING. IN ADDITION TO THE
FLASH FLOOD THREAT...THE EXPECTED WIDESPREAD RAINS OF 3-4 INCHES
WILL MAKE SOME MAINSTEM FLOODING LIKELY. SEE FLASH FLOOD WATCH
STATEMENT FOR ADDITIONAL DETAILS.

HAVE WOUND DOWN THE POST-FRONTAL PRECIP EAST OF THE MISSISSIPPI
RIVER ON THURSDAY EVENING...FOLLOWED BY A BLUSTERY AND
UNSEASONABLY CHILLY APRIL CONDITIONS ON FRIDAY.

(SATURDAY-TUESDAY)
SLOW MODERATION IN TEMPS SHOULD OCCUR DURING THE
WEEKEND...FOLLOWED ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS EARLY
NEXT WORK WEEK AS ANOTHER DEEP TROF PUSHES INTO THE MID
MISSISSIPPI VALLEY.  DID NOT MAKE MANY CHANGES TO GUIDANCE DURING
THIS PERIOD.

TRUETT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 738 PM CDT TUE APR 16 2013

A FEW SHRAS HAVE DVLPD AROUND THE STL METRO AND POINTS TO THE SE
IN THE PAST HOUR. THESE MAY CONTINUE TO PERCOLATE OVER THE NEXT
HOUR OR TWO ACROSS THE METRO AREA. A STRONG STATIONARY FRONT IS
LAYED OUT ACROSS THE OHIO VALLEY AND THEN SW INTO OK. THERE IS
QUITE A CONTRAST ON EITHER SIDE OF THE FRONT WITH MID 80S ON THE
WARM SIDE AND 40S AND WIDESPREAD STRATUS ON THE NORTH SIDE. THIS
BNDRY IS EXPECTED TO BEGIN MOVING NORTH OVERNIGHT. THE LLJ IS
EXPECTED TO INCREASE THIS EVENING AND INTERSECT THE BNDRY
PRODUCING SHRA/TSTMS. THE LLJ WILL INITIALLY BE FOCUSED ACROSS ERN
KS AND WRN MO WHICH IS WHERE MOST OF THE ACTIVITY SHOULD FORM AND
THEN MOVE NE THRU THE NIGHT. CIGS HAVE BRIEFLY RAISED ABOVE IFR AT
A FEW LOCATIONS...BUT EXPECT THOSE TO GO BACK DOWN AS THE EVENING
PROGRESSES. THE PRECIP AND IFR CIGS SHOULD LIFT CLEAR FROM S-N
TOMORROW...THOUGH PRECIP/IFR CIGS COULD LINGER AT KUIN THRU MOST
OF THE AFTN. I EXPECT THE BACK EDGE OF THE STATUS TO BE ALONG I-70
AROUND 18Z. ONCE IN THE WARM SECTOR...SOUTHERLY WINDS MAY BECOME
GUSTY DURING THE AFTN.

SPECIFICS FOR KSTL...

ISLD/SCTRD SHRAS HAVE DVLPD OVER THE PAST HOUR ACROSS THE STL
METRO. THESE SHOULD CONTINUE FOR THE NEXT OUR OR TWO. STILL EXPECT
CIGS TO LOWER BACK TO IFR AND REMAIN THERE UNTIL THE WARM FRONT
LIFTS NORTH TOMORROW MORNING. THERE MAY BE ANOTHER ROUND OF PRECIP
AFTER MIDNIGHT IN ASSOC WITH THE LLJ. STRATUS SHOULD EVENTUALLY
LIFT BY 18Z. WINDS MAY BECOME GUSTY OUT OF THE SSE BY AFTERNOON.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR CRAWFORD MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-
     LINCOLN MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-
     WARREN MO-WASHINGTON MO.

     FLASH FLOOD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     EVENING FOR AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-KNOX MO-
     LEWIS MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR BOND IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN
     IL-MADISON IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL.

     FLASH FLOOD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     EVENING FOR ADAMS IL-BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Apr 16, 3:28 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT TUE APR 16 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY...ESPECIALLY LATER TONIGHT...GENERALLY
ALONG AND NORTH OF INTERSTATE 70. THE STRONGER STORMS WILL BE
PRODUCING LARGE HAIL AS WELL AS POCKETS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN LIKELY FROM WEDNESDAY THROUGH THURSDAY
EVENING. ON LATE WEDNESDAY NIGHT AND THURSDAY THERE IS POTENTIAL
FOR SIGNIFICANT SEVERE WEATHER...AND POSSIBLY A SEVERE WEATHER
OUTBREAK WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT FOR AREAS ALONG
AND NORTH OF INTERSTATE 70.

TRUETT

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 16, 8:02 PM CST
Where
Montgomery County, Nokomis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -89.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444904.